Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 22, 2003, 4:28 PM EDT for Saint Mary's County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 22, 2003, 5:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Saint Mary's County, MD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 22, 3:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE JUL 22 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS LOCATED. MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND OF MAV AND MET TEMPS FOR TODAY AND TONIGHT. MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER TONIGHT. WILL GO WITH SCA FOR THIS EVENING. CPW EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT MORE SUN ON TUE. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ANZ531>534-537.
Hazardous weather outlook, Jul 22, 11:30 AM EDT, 4 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON. CPW/MANNING
In the hours before
Special weather statement, Jul 22, 11:35 AM EDT, 4 hours 53 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-230000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT TUE JUL 22 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT FOR SEVERE WEATHER WILL LESSEN DURING THE EVENING HOURS...BUT THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE INTO THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 22, 2:53 PM EDT, 1 hour 35 minutes before
MDZ003-WVZ051-052-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT TUE JUL 22 2003 AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PAW PAW...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BERKELEY SPRINGS...PAW PAW...SMITH CROSSROADS...SHADY GROVE AND CACAPON RESORT STATE PARK WILL BE AFFECTED BY THIS STORM THROUGH 3:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
Special weather statement, Jul 22, 3:31 PM EDT, 57 minutes before
MDZ017-222000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 331 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING INTO ST. MARYS COUNTY... AT 331 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TALL TIMBERS...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. THE COMMUNITIES OF LEXINGTON PARK...PATUXENT RIVER NAVAL STATION... ST. MARYS CITY AND PINEY POINT WILL BE AFFECTED BY THIS STORM THROUGH 4:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:19 PM EDT | Special Marine Warning | LWX | 116 min | |
| Jul 22, 4:15 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jul 22, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 45 min |
| Jul 22, 7:29 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 46 min |
| Jul 22, 7:59 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 46 min |
| Jul 22, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 45 min |
| Jul 22, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 46 min |
| Jul 22, 7:38 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 67 min |
| Jul 22, 7:44 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 46 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.